Try it
Dermatology · Drug eruptions
Sample itemA man repeatedly develops a round, sharply demarcated dusky-red patch on the glans penis within hours of taking a particular antibiotic tablet. Each episode heals with brown pigmentation and recurs at the same site on re-exposure. What is the diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Fixed drug eruption
Fixed drug eruption recurs at the same site each time the causative drug is taken and typically leaves post-inflammatory hyperpigmentation. Common culprits include cotrimoxazole, tetracyclines and NSAIDs. Stopping the drug is the treatment.
Option by option
A. Lichen planus
Lichen planus has violaceous, flat-topped, itchy papules and is not triggered by single doses.
B. Erythema multiforme
Erythema multiforme shows target lesions at multiple sites and usually follows herpes infection or drugs without fixed recurrence.
C. Fixed drug eruption (correct)
Correct. Recurrence at an identical site with residual pigmentation is the defining feature.
D. Allergic contact dermatitis
Contact dermatitis follows topical exposure and is eczematous, not a dusky well-defined patch after oral tablets.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Drug eruptionsThree weeks after starting carbamazepine, a man develops fever, facial oedema, a widespr…
- Drug eruptionsWhat is a red-flag feature in a severe drug-related skin reaction?
- Drug eruptionsWhat red flag suggests a severe cutaneous drug reaction?
- Drug eruptionsWhich symptom accompanying a new widespread rash should prompt urgent assessment for a s…